Alert archive / Minnesota / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 250, NWS Twin Cities, MN

August 27, 2022Anoka County, Chisago County, Washington County, Minnesota; Polk County, Saint Croix County, Wisconsin

NWS Twin Cities, MN issued this severe thunderstorm warning at Aug 27, 2022, 9:08 PM CDT for Anoka County, Chisago County, Washington County, Minnesota; Polk County, Saint Croix County, Wisconsin. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 27, 2022, 9:08 PM CDT (02:08 UTC)
Expired
Aug 27, 2022, 10:00 PM CDT
In force
52 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Anoka County, MN, Chisago County, MN, Washington County, MN, Polk County, WI, Saint Croix County, WI

The radar

The Minneapolis radar (KMPX), 71 km from the middle of the area, began a volume at 02:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 2.1 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2022-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2627 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2022-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 189 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2627 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
1071 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
189 m²/s²
0-3 km storm-relative helicity
211 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

570 
WUUS53 KMPX 280208
SVRMPX
MNC003-025-163-WIC095-109-280300-
/O.NEW.KMPX.SV.W.0250.220828T0208Z-220828T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
908 PM CDT Sat Aug 27 2022

The National Weather Service in the Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Southeastern Chisago County in east central Minnesota...
  East central Anoka County in east central Minnesota...
  Northern Washington County in east central Minnesota...
  Western St. Croix County in west central Wisconsin...
  South central Polk County in northwestern Wisconsin...

* Until 1000 PM CDT.

* At 907 PM CDT, severe thunderstorms were located along a line
  extending from Vadnais Heights to Oakdale to near Cottage Grove,
  moving northeast at 45 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Stillwater, Hugo and Bayport around 920 PM CDT.
  Hudson and North Hudson around 925 PM CDT.

Other locations in the path of these severe thunderstorms include
Forest Lake, Somerset, Roberts, Scandia, New Richmond, Chisago City,
Lindstrom, Osceola, Center City, Taylors Falls, Dresser and Star
Prairie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

&&

LAT...LON 4534 9257 4502 9237 4486 9272 4486 9277
      4501 9284 4512 9299 4513 9312 4547 9284
TIME...MOT...LOC 0207Z 217DEG 40KT 4505 9309 4496 9295 4484 9289 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Borghoff
3 follow-up statements
576 
WWUS53 KMPX 280226
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
926 PM CDT Sat Aug 27 2022

MNC003-280236-
/O.CAN.KMPX.SV.W.0250.000000T0000Z-220828T0300Z/
Anoka MN-
926 PM CDT Sat Aug 27 2022

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL ANOKA COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

LAT...LON 4533 9256 4504 9238 4501 9238 4486 9276
      4506 9283 4519 9303 4522 9302 4546 9283
TIME...MOT...LOC 0226Z 221DEG 40KT 4522 9291 4511 9273 4495 9268 

$$

MNC025-163-WIC095-109-280300-
/O.CON.KMPX.SV.W.0250.000000T0000Z-220828T0300Z/
Chisago MN-Washington MN-St. Croix WI-Polk WI-
926 PM CDT Sat Aug 27 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR SOUTHEASTERN CHISAGO...NORTHERN WASHINGTON...WESTERN ST. CROIX
AND SOUTH CENTRAL POLK COUNTIES...

At 926 PM CDT, severe thunderstorms were located along a line
extending from near Hugo to near Somerset to near Hudson, moving
northeast at 45 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
  Somerset, Scandia, Roberts, Chisago City, Lindstrom, Osceola, 
  Center City, Star Prairie, New Richmond and Dresser.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

&&

LAT...LON 4533 9256 4504 9238 4501 9238 4486 9276
      4506 9283 4519 9303 4522 9302 4546 9283
TIME...MOT...LOC 0226Z 221DEG 40KT 4522 9291 4511 9273 4495 9268 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Borghoff
002 
WWUS53 KMPX 280243
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
943 PM CDT Sat Aug 27 2022

MNC025-163-WIC095-280252-
/O.CAN.KMPX.SV.W.0250.000000T0000Z-220828T0300Z/
Chisago MN-Washington MN-Polk WI-
943 PM CDT Sat Aug 27 2022

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CHISAGO...
NORTHERN WASHINGTON AND SOUTH CENTRAL POLK COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

LAT...LON 4504 9238 4501 9238 4493 9259 4492 9264
      4517 9276 4521 9263 4521 9249 4510 9242
TIME...MOT...LOC 0242Z 240DEG 32KT 4516 9255 4500 9250 

$$

WIC109-280300-
/O.CON.KMPX.SV.W.0250.000000T0000Z-220828T0300Z/
St. Croix WI-
943 PM CDT Sat Aug 27 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR WESTERN ST. CROIX COUNTY...

At 942 PM CDT, severe thunderstorms were located along a line
extending from near New Richmond to near Roberts, moving northeast at
35 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
New Richmond, Somerset, Roberts, Star Prairie, Boardman, Huntington,
New Richmond Airport, Houlton, Burkhardt and Willow River State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

&&

LAT...LON 4504 9238 4501 9238 4493 9259 4492 9264
      4517 9276 4521 9263 4521 9249 4510 9242
TIME...MOT...LOC 0242Z 240DEG 32KT 4516 9255 4500 9250 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Borghoff
717 
WWUS53 KMPX 280259
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
959 PM CDT Sat Aug 27 2022

WIC109-280309-
/O.EXP.KMPX.SV.W.0250.000000T0000Z-220828T0300Z/
St. Croix WI-
959 PM CDT Sat Aug 27 2022

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN ST. CROIX COUNTY WILL
EXPIRE AT 1000 PM CDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
the Twin Cities.

LAT...LON 4504 9238 4501 9238 4493 9259 4492 9264
      4517 9276 4521 9263 4521 9249 4510 9242
TIME...MOT...LOC 0259Z 217DEG 40KT 4529 9241 4513 9236 

$$

Borghoff

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 6:38 PM CDT, 2 hours 30 minutes earlier.

Area forecast discussion, Aug 27, 6:38 PM CDT, 2 hours 30 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Twin Cities/Chanhassen MN
638 PM CDT Sat Aug 27 2022

.DISCUSSION...(This evening through Saturday)
Issued at 228 PM CDT Sat Aug 27 2022

KEY MESSAGES:

- Slight risks of severe storms today and Sunday, with Sunday's risk
  covering much more of the region.

- Dry and seasonable weather most of next week.

Today and Tonight... So far today has played out differently than
originally expected with more rain and thunderstorms into the late
morning and early afternoon. This combined with additional cloud
cover has lead to cooler temperatures than originally forecast. In
addition we have higher dew points as well so any areas that do clear
out could build up additional instability late this afternoon into
the evening. The best spot for this would be in south central
Minnesota. The arrival of the shortwave this evening in this area
with the greatest instability is where storms are most likely to
fire. The question will be how far north in Minnesota will they get.
Cooler than expected temperatures could keep the best chances for
strong to severe storms farther to the south. These storms will then
move to the northeast into west central Wisconsin later this
evening/tonight. With all the moisture present down in south central
Minnesota there are also some high precipitable water values and with
the HREF PMM and LPMM suggesting 2 inches of rain a Flood Watch for
flash flooding was issued. The maximum in the HREF had totals of
around 4 inches. This time of year through with well established
crops the biggest risk for flooding will be near streams, low lying
areas, and urban areas. The main threat will depend on what type of
storm mode we get, if it is more isolated than hail or more linear
than wind.

Sunday... This continues to look like the most interesting day of
weather this week. With a wave passing through the Upper Midwest
aloft and a cold front moving across the surface we will have plenty
of lift and synoptic support. Models suggest continued humidity ahead
of the front with dew points around 70. Models also suggest that we
will see steep mid level lapse rates, although we will need to keep
an eye on the location of a possible EML that could cap some of the
region. All of this together has been seen by the SPC and CSU
machine learning such that we now have a day 2 slight risk, upgraded
form the morning marginal risk. With all of the warm and moist air
expected to be advecting in on Sunday we should be capped for much of
the day due to warm air aloft. So it is not as likely that we will
see what we did today with the scattered morning and afternoon
showers and thunderstorms. This could however allow for instability
to build for the severe risk later in the day. For this reason we
will have a better idea of what kind of severe risk we will have
tomorrow once we see how tonight plays out and if any showers or
storms find a way to develop in the morning. Also with the frontal
forcing any storms that initiate will likely grow upscale into
linear systems quickly.

Monday through Saturday... Generally dry and near to slightly below
normal temperatures for this period. So a good couple of days to do
late summer outdoor activities! After an active weekend we will see
surface high pressure and an ridge aloft, thus the quiet forecast.
There is a lot of agreement around the different model ensemble
systems here so confidence is high. Late in the week a few members do
suggest that there could be a small upper level shortwave, but there
is little agreement. So this would be the main thing to watch. The
pattern does look to start changing again Labor Day Weekend so don't
expect the sunny and 70s type of weather to stick around long.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 638 PM CDT Sat Aug 27 2022

TSRA will spread northeast across southern/eastern MN and WI this
evening, with showers persisting through much of the overnight.
MVFR/IFR cigs will likely develop late tonight area wide with the IFR
conditions most likely north of I-94. Slow improvement Sunday, but
returning to VFR by the afternoon. Another chance for TSRA Sunday
evening.

KMSP...Most of the activity will remain southeast tonight, but there
will be periods of showers and possibly a thunderstorm. MVFR cigs
develop after 07Z and should lift by late morning.

/OUTLOOK FOR KMSP/
Mon...VFR. Wind NW 10-15G25 kts.
Tue...VFR. Wind WNW 5-15 kts.
Wed...VFR. Wind NNW 5 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...Flood Watch from 10 PM CDT this evening through Sunday morning for
     Freeborn.

WI...None.
&&

DISCUSSION...NDC
AVIATION...Borghoff
Hazardous weather outlook, Aug 27, 3:02 PM CDT, 6 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
302 PM CDT Sat Aug 27 2022

MNZ042>045-049>053-057>063-065>070-073>078-082>085-091>093-
WIZ014>016-023>028-282015-
Todd-Morrison-Mille Lacs-Kanabec-Stearns-Benton-Sherburne-Isanti-
Chisago-Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Renville-McLeod-Sibley-Carver-Scott-Dakota-Redwood-Brown-Nicollet-
Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-Waseca-Steele-Martin-
Faribault-Freeborn-Polk-Barron-Rusk-St. Croix-Pierce-Dunn-Pepin-
Chippewa-Eau Claire-
302 PM CDT Sat Aug 27 2022

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

Storm chances will be greatest from south central into western
Wisconsin. Scattered severe storms are possible, though
widespread severe weather is not anticipated. In addition, locally
heavy rainfall will be possible with storms overnight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A cold front will move across the area Sunday afternoon and
Sunday night. This will result in another round of showers and
thunderstorms late Sunday afternoon into Sunday night. There will
be a better chance for severe thunderstorms Sunday afternoon and
evening across central and southern Minnesota. Large hail,
damaging winds, and locally heavy rainfall look to be the primary
threats, though a tornado can't be ruled out.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed.

MNZ041-047-048-054>056-064-282015-
Douglas-Stevens-Pope-Lac Qui Parle-Swift-Chippewa-Yellow Medicine-
302 PM CDT Sat Aug 27 2022

This Hazardous Weather Outlook is for portions of west central
Minnesota.

.DAY ONE...Tonight.

Slight chance for thunderstorms, strong to severe storms
unlikely.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A cold front will move across the area Sunday afternoon and
Sunday night. This will result in another round of showers and
thunderstorms late Sunday afternoon into Sunday night. There will
be a better chance for severe thunderstorms Sunday afternoon and
evening across central and southern Minnesota. Large hail,
damaging winds, and locally heavy rainfall look to be the primary
threats, though a tornado can't be ruled out.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

In the hours before

Special weather statement, Aug 27, 5:14 PM CDT, 3 hours 54 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
514 PM CDT Sat Aug 27 2022

MNZ063-070-078-WIZ024-272300-
Washington MN-Dakota MN-Goodhue MN-Pierce WI-
514 PM CDT Sat Aug 27 2022

...A strong thunderstorm will impact portions of southeastern Dakota,
northwestern Goodhue, south central Washington and southwestern
Pierce Counties through 600 PM CDT...

At 513 PM CDT, trained weather spotters reported a strong
thunderstorm over Cannon Falls, or 15 miles northeast of Northfield,
moving northeast at 25 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Trained weather spotters.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Hastings and Prescott.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4445 9272 4450 9304 4482 9289 4475 9248
TIME...MOT...LOC 2213Z 202DEG 23KT 4454 9289

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

Borghoff
Special weather statement, Aug 27, 7:29 PM CDT, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
729 PM CDT Sat Aug 27 2022

WIZ025-280115-
Dunn WI-
729 PM CDT Sat Aug 27 2022

...Strong thunderstorms will impact portions of southern Dunn County
through 815 PM CDT...

At 729 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Menomonie to near Elmwood. Movement was
northeast at 25 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Menomonie, Colfax, Elk Mound, Elmwood, Weston, Cedar Falls,
Downsville, Tainter Lake, Menomonie Airport and Hoffman Hills Rec
Area.

This includes Interstate 94 in Wisconsin between mile markers 34 and
56.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4470 9214 4490 9214 4509 9165 4482 9165
TIME...MOT...LOC 0029Z 239DEG 24KT 4492 9189 4481 9210

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Borghoff
Local storm report, Aug 27, 8:04 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
804 PM CDT SAT AUG 27 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0756 PM     TSTM WND GST     4 NNW EAGLE LAKE        44.22N 93.92W
08/27/2022  M52 MPH          BLUE EARTH         MN   AWOS

            AWOS STATION KMKT MANKATO AP.

&&
Local storm report, Aug 27, 9:03 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
903 PM CDT SAT AUG 27 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0853 PM     TSTM WND GST     2 E RICHFIELD           44.88N 93.23W
08/27/2022  M54 MPH          HENNEPIN           MN   ASOS

            ASOS STATION KMSP MINNEAPOLIS-ST. PAUL AP.

&&
Local storm report, Aug 27, 9:04 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
904 PM CDT SAT AUG 27 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     TSTM WND GST     5 NW WALTERS            43.66N 93.73W
08/27/2022  M55 MPH          FARIBAULT          MN   MESONET

            MESONET STATION MN149 I-90 - WELLS - MP
            138.7.

&&

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 8:07 PM CDTSevere Thunderstorm WarningMPXDakota, Le Sueur, Rice, Scott38 min
Aug 27, 8:26 PM CDTTornado WarningMPXDakota, Scott19 min
Aug 27, 8:38 PM CDTSevere Thunderstorm WarningMPXDakota, Hennepin, Ramsey, Washington52 min
Aug 27, 8:45 PM CDTTornado WarningMPXDakota15 min
Aug 27, 9:35 PM CDTSevere Thunderstorm WarningMPXGoodhue40 min
Aug 27, 9:38 PM CDTTornado WarningMPXGoodhue37 min
Aug 27, 7:29 PM CDTSpecial Weather StatementMPXDunn46 min
Aug 27, 10:15 PM CDTSpecial Weather StatementMPXDunn45 min
Aug 27, 10:58 PM CDTSpecial Weather StatementMPXRusk47 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2022Severe Thunderstorm Warnings in Wisconsin, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.